- Health & Wellness
- 209 views
Infections from Clostridium difficile (C. difficile), a bacteria that causes diarrhea and other health issues, is a patient safety concern in all types of medical facilities, not just hospitals as traditionally thought, according to a new Vital Signs report this month from the Centers for Disease Control and Prevention.
While many health care-associated infections, such as bloodstream infections, declined in the past decade, C. difficile infection rates and deaths climbed to historic highs.
“C. difficile harms patients just about everywhere medical care is given,” said CDC Director Thomas R. Frieden, M.D., M.P.H. “Illness and death linked to this deadly disease do not have to happen. Patient lives can be saved when health care providers follow the 6 Steps to Prevention, which include key infection control and smart antibiotic prescribing recommendations.”
C. difficile is linked to about 14,000 U.S. deaths every year. Those most at risk are people who take antibiotics and also receive care in any medical setting. Almost half of infections occur in people younger than 65, but more than 90 percent of deaths occur in people 65 and older. Previously released estimates based on billing data show that the number of U.S. hospital stays related to C. difficile remains at historically high levels of about 337,000 annually, adding at least $1 billion in extra costs to the health care system. However, the Vital Signs report shows that these hospital estimates may only represent one part of C. difficile’s overall impact.
According to Vital Signs, 94 percent of C. difficile infections are related to medical care. About 25 percent of C. difficile infections first show symptoms in hospital patients; 75 percent first show in nursing home patients or in people recently cared for in doctor’s offices and clinics.
Although the proportion of infection onset is lower in hospitals, these facilities remain at the core of prevention since many patients with C. difficile infections are transferred to hospitals for care, raising risk of spread within the facility. The Vital Signs report shows that half of C. difficile infections diagnosed at hospitals were already present at the time the patient was admitted (present on admission), usually after getting care in other facilities. The other half were related to care given in the hospital where the infection was diagnosed.
The report highlights three programs showing early success in reducing C. difficile infection rates in hospitals. Seventy-one hospitals in Illinois, Massachusetts, and New York decreased C. difficile infections by 20 percent in less than two years by following infection control recommendations. These promising results follow similar efforts in England, a nation that dropped C. difficile infections by more than 50 percent during a recent three-year period.
“C. difficile infections are usually a regional problem since patients transfer back and forth between facilities, allowing the disease to spread,” said L. Clifford McDonald, M.D., CDC medical epidemiologist and lead author of the study. “Health departments have the ability to work with many types of health care facilities, and have a unique opportunity to coordinate local, comprehensive prevention programs to reduce the occurrence of these infections.”
Patients get C. difficile infections most often within a few months of taking antibiotics and also receiving medical care. Antibiotics are lifesaving medicines that stop infections, but they also destroy the body’s good bacteria for several months. During this time, patients can get sick from C. difficile picked up from contaminated surfaces or spread from a health care provider’s hands. Infection risk generally increases with age; children are at lower risk for C. difficile infection. Identifying C. difficile infection early and stopping its spread to other people can save lives.
Patients can help stop C. difficile by:
*Taking antibiotics only as prescribed by your doctor. Antibiotics can be lifesaving medicines.
*Telling your doctor if you have been on antibiotics and get diarrhea within a few months.
*Washing your hands after using the bathroom.
*Trying to use a separate bathroom if you have diarrhea, or being sure the bathroom is cleaned well if someone with diarrhea has used it.
Published: March 08, 2012 – Volume 10 – Issue 47